Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Salt Lake City, UT

June 4, 2025Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 4, 2025, 2:07 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2025, 2:07 PM MDT (20:07 UTC)
Expired
Jun 4, 2025, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:25 PM MDTFLASH FLOOD2 Ene Escalante, UTUSGS Escalante River gauge (ESCU1) spiked to 2491 cfs as the flood wave moved through.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS55 KSLC 042007
FFWSLC
UTC017-042315-
/O.NEW.KSLC.FF.W.0002.250604T2007Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
207 PM MDT Wed Jun 4 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South Central Garfield County in southern Utah...

* Until 515 PM MDT.

* At 207 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area...specifically the upper 
  Escalante River Canyon and Death Hollow. The thunderstorm 
  producing intense rainfall is moving downstream within the 
  Escalante River Canyon towards Calf Creek and Phipps Wash. Between 
  0.75 and 1.25 inches of rain have fallen with this storm. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons,
           creeks and streams, and normally dry washes.

* Some locations that will experience flash flooding include...
  Escalante.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
      3783 11164 3788 11134 3767 11118

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
193 
WGUS75 KSLC 042108
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Jun 4 2025

UTC017-042315-
/O.CON.KSLC.FF.W.0002.000000T0000Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
308 PM MDT Wed Jun 4 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL GARFIELD COUNTY...

At 308 PM MDT, The USGS Escalante River gage near Escalante has 
reported flash flooding with flows increasing from little to no flow 
up to 2500 cubic feet per second (cfs) in the last hour. This flood 
wave will continue to travel downstream along within the Escalante 
River basin. Between 1 and 1.75 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...USGS gage reported.

IMPACT...Life threatening flash flooding of the Escalante river
         downstream of Escalante, and slot canyons and normally
         dry washes adjacent to the Escalante River Canyon.

Some locations that will experience flash flooding include...
  Escalante and the Escalante river basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
      3783 11164 3788 11134 3767 11118

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
364 
WGUS75 KSLC 042318
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
518 PM MDT Wed Jun 4 2025

UTC017-042328-
/O.EXP.KSLC.FF.W.0002.000000T0000Z-250604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
518 PM MDT Wed Jun 4 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GARFIELD 
COUNTY...

Flood waters continue to recede within Escalante Canyon and flows 
will continue to attenuate downstream. The heavy rain has ended. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3764 11122 3773 11132 3773 11145 3771 11162
      3783 11164 3788 11134 3767 11118

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 4:15 AM MDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 4, 4:15 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MDT Wed Jun 4 2025

.SYNOPSIS...Anomalous moisture will have potential to result in
localized flash flooding across the southern third to half of
Utah Wednesday and Thursday afternoon respectively, primarily in
rain sensitive locations. Drier and warmer conditions return for
the weekend into early next week.

&&

Key Points:

-While uncertainties are noted, showers and thunderstorms are
 expected to develop across the southern third of Utah Wednesday
 afternoon, and will have potential for periodic heavy rain and
 frequent lightning. This will bring the threat of localized flash
 flooding, particularly to rain sensitive locations.

-A similar evolution of showers and thunderstorms are expected
 through the day Thursday, with activity spreading a bit further
 north into central Utah. Showers and thunderstorms will once
 again be capable of periodic heavy rain and associated localized
 flash flooding threat.

-A ridge of high pressure will become a more dominant influence
 this weekend into early next week. Afternoon highs will return to
 around 7-15 degrees above normal, with high marks in the 90s
 across the Wasatch Front, and 100s across lower Washington
 County.

.SHORT TERM (Through 12Z/6AM Friday)...Activity from the day has
finally more or less ceased, though area radars are still picking
up on some very light returns in southern Utah. Satellite water
vapor analysis shows a broad trough extending across much of the
northern states while a cutoff low is continuing to gradually
eject into the Desert Southwest. Moisture associated with the
latter feature continues to advect through overhead across
portions of southern and eastern Utah, resulting in an area of
maintained denser cloud cover.

Pattern evolution moving through Wednesday has some uncertainties
that bear watching, but there will be potential for another
active day across southern Utah given anomalously high moisture,
ejecting cutoff low, and daytime heating. Main source of
uncertainty is the aforementioned cloud cover. If it lingers, it
could help provide a stabilizing effect. Current CAM guidance, all
with varying degrees of how well initialized they are, seem to
have differing opinions on how this cloud canopy evolves moving
into the daytime hours, though a loose consensus is noted on cloud
coverage gradually decreasing. This would support more broad
scale destabilization. As such, HREF mean SBCAPE pushes back into
roughly 300-500 J/kg range, though some individual models show
more aggressive destabilization into the 500-1000 J/kg range.
Nonetheless, convection looks likely develop in some fashion by
late morning to early afternoon, and the environment would be
supportive of cells capable of periods of heavy rain and frequent
lightning. Currently, the loose consensus is for convective
initiation along a line generally from the St. George to Bryce
Canyon to Green River area, which is more or less where the
current boundary between denser cloud cover and clearer skies has
remained this morning. Activity would then favor an eastward drift
given deep layer flow, aside from any slightly more deviant
motion as a result of convective outflows.

Impacts wise, the potential for localized heavy rainfall is
likely the highest threat. Given the moisture and potential
instability, stronger cells would be capable of high rainfall
rates. This would be most problematic for rain sensitive areas
such as slot canyons, slickrock areas, typically dry washes, and
burn scars. Given the HREF 24 hour LPMM QPF field carries
localized amounts in the 1-2" range (and some very localized
amounts in excess of that), it'll be worth monitoring. Given
uncertainty, held off on any flood headlines, but in coordination
with WPC the Day 1 Excessive Rainfall Outlook has been increased
to a Slight Risk (categorical 2/5) for much of southern Utah.
Anyone planning recreation should try and avoid rain sensitive
areas at a minimum, and otherwise keep a close eye on the weather
through the day.

Generally anticipate shower and thunderstorm activity to decrease
through the evening hours given the cessation of daytime heating,
and likelihood that convective cloud cover due to the prior
activity should become increasingly stabilizing. That said, there
is some consensus noted in CAMs in some redevelopment of
shower/thunderstorm activity late evening on into the overnight
hours across southwest Utah. How unstable the environment remains
where this activity works into will dictate if or how much of a
threat it could pose, though of course any rain sensitive basins
(such as Zion NP for example) or areas which already received a
good bit of rain earlier would be more at risk.

Thursday looks to have a chance to be another active day, as
moisture remains high and broader synoptic forcing for ascent
remains in place. Guidance sources pull moisture a bit further
north through the day in comparison to Wednesday, and as such
anticipate a convective coverage to include more of central Utah
as well. Given there is some uncertainty in how Wednesday night
evolves, there will be similar uncertainty to the exact convective
evolution/coverage through the day. That said, HREF mean SBCAPE
is actually forecast higher to that of Wednesday, and there should
be ample moisture lingering with PWAT values 200-250% of
climatological normal. As such, Thursday will be another day
carrying a flash flooding threat, particularly for rain sensitive
areas, and those planning outdoor recreation should remain weather
aware accordingly.

.LONG TERM (After 12Z/6AM Friday)...The big picture trends in the
weather across Utah and southwest Wyoming through the weekend
will be an overall warming and drying pattern. A broad,
disorganized trough across the western U.S. will split through the
day on Friday with the northern stream departing to the east and
a weak cutoff low becoming dislodged offshore of California. While
the trough still lingers over the area on Friday, expect mid-
level instability and lower level moisture to help kick off
another day of widely scattered showers and thunderstorms across
central and southern Utah. As mentioned in the previous
discussion, deep layer moisture will be on the decrease which will
help to lower the overall chances for heavy rainfall/ flash
flooding. That said, with a storm lining up in the right spot with
even moderate rainfall rates, flash flooding can still occur. As
such, the flash flood rating across a majority of southern Utah
will remain at "Possible" for Friday.

Moving into the weekend we begin to see the influence of a broad
upstream ridge spread over Utah and southwest Wyoming.
Temperatures are expected to continue rising across the region by
upwards of 5-7 degrees... pushing much of the forecast area to
well above normal temperatures. With subsidence from the broad
high pressure spreading across the region, convection will be
quite limited. Chances for precipitation are generally less than
15% across the forecast area, however, there is the low end chance
that a shower or thunderstorm develops over the high terrain
(~10%). That said, any issues related to flash flooding will not
be expected. Just have this in mind if you have plans in the
mountains on Saturday.

Warming continues through Sunday but with a less aggressive day
to day change than Friday into Saturday. Still, expect
temperatures to warm by another 2-5 degrees. For the Wasatch
Front, this means high temperatures peaking in the upper 80s to
low 90s, low 100s for lower Washington County, and upper 80s for
central Utah's valley areas.

Model guidance is in support of the aforementioned weak cutoff
low moving inland by early next week which would help to bring
increased moisture into the region once again. Though moisture
will increase, ensemble mean PWAT values from the EPS and GEFS
both show only modest increases in atmospheric moisture content
(increasing from 100-110% of normal to 130-150% of normal). Bottom
line is that moisture will increase and we'll likely see some
development of showers and thunderstorms over the high terrain,
but the overall threat of heavy rainfall may be limited as model
guidance also leans heavily in favor of well above normal mid-
level heights. With the heavy leaning toward above normal mid-
level heights, temperatures are unlikely to make a significant
shift back toward near normal levels.

&&

.AVIATION...KSLC...Light south winds with periods of light and
variable flow will prevail through the early morning hours before
light northerly flow regains control by 15-16Z. There is about a
25- 30% chance that north flow does not come back until 17Z.
Otherwise, largely clear skies are expected through the forecast
period.

.Rest of Utah and Southwest Wyoming...Another day of afternoon
showers and thunderstorms are expected across the southern half
of Utah today, bringing a continued threat of gusty and erratic
outflow wind gusts in excess of 35 mph. VFR conditions are
expected for a vast majority of locations, however, moderate to
heavy rainfall may generate short-lived MVFR to IFR conditions.
Outside of any outflows, wind are expected to be generally light
and diurnally driven.

&&

.FIRE WEATHER...An active pattern will continue across the southern
third of Utah (roughly I-70 corridor and southward). Anomalously
high moisture in combination with an ejecting low pressure system
will result in scattered convection developing late morning into
the early afternoon, with activity becoming more widespread as the
day persists. Given the high levels of moisture, this convection
will be capable of producing periodic heavy rainfall in addition
to frequent lightning. Ongoing cloud cover this morning will
however be one factor of uncertainty to watch, as areas which fail
to clear may not destabilize sufficiently to result in stronger
convection. Currently, forecast models favor convective initiation
along a line generally from the St. George to Bryce Canyon to
Green River area, which is more or less where the current boundary
between denser cloud cover and clearer skies has remained.
Activity would then be favored to drift eastward after developing.
While a general downward trend in convective coverage is
anticipated through the evening, a number of models do maintain
more scattered activity through the night. A similar forecast
evolution is expected Thursday, with similar uncertainties noted
in regards to overnight precip/cloud cover.

Moisture will start to scour out Friday with convection becoming
more isolated to scattered in nature. High pressure ridging will
then become more of the dominant factor into the weekend,
resulting in a warming and drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Webber
AVIATION...Webber
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jun 4, 2:01 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
201 PM MDT Wed Jun 4 2025

UTZ125-128-042045-
South Central Utah UT-Southern Mountains UT-
201 PM MDT Wed Jun 4 2025

...A strong thunderstorm will impact portions of south central
Garfield County through 245 PM MDT
...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Escalante, moving east at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Escalante and Boulder.

This includes Utah Route 12 between mile markers 58 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 11161 3782 11165 3794 11135 3768 11127
TIME...MOT...LOC 2001Z 256DEG 8KT 3777 11155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<40 MPH

JCW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:01 PM MDTSpecial Weather StatementSLCGarfield44 min
Jun 4, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jun 4, 2:39 PM MDTSpecial Weather StatementSLCGarfield51 min
Jun 4, 3:05 PM MDTSpecial Weather StatementSLCCarbon40 min
Jun 4, 4:44 PM MDTSpecial Weather StatementSLCIron46 min

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.